New Mexico, 2014

Hail in New Mexico, May 25, 2014

May 25, 2014 · NWS MAF · 1 event in 1 county or zone

An upper low was located along the Arizona/New Mexico border progressing slowly eastward into the northern Texas Panhandle with associated upper-level disturbances rotating around the base of the upper trough. Outflow boundaries from convection the previous day were the focus for thunderstorm development across the Trans Pecos and Permian Basin along with strong heating in the higher terrain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper low was located along the Arizona/New Mexico border progressing slowly eastward into the northern Texas Panhandle with associated upper-level disturbances rotating around the base of the upper trough. Outflow boundaries from convection the previous day were the focus for thunderstorm development across the Trans Pecos and Permian Basin along with strong heating in the higher terrain. Moist and unstable atmospheric conditions were conducive for potential flooding and supercell development. Also, winds were changing direction and speed with increasing elevation in the atmosphere to support tornado development.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 25, 5:03 PM MST, 1 hour 19 minutes earlier.

Area forecast discussion, May 25, 5:03 PM MST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
703 PM CDT Sun May 25 2014

.UPDATE...
Updated to cancel Tornado Watch 185 for parts of West and
Southwest Texas.

&&

.DISCUSSION...
Tornado threat has diminished over the original watch area. Convection
earlier today has pushed remnant outflow boundary south of Terrell County
and mostly through Brewster County, according to latest visible
satellite imagery. Atmosphere appears to have mostly stabilized
in wake of outflow boundary. Grids and products are being updated
to reflect this change.

&&

.PREV DISCUSSION... /ISSUED 628 PM CDT Sun May 25 2014/

DISCUSSION...
See aviation discussion below.

AVIATION...
VFR conditions are expected to give way to MVFR/IFR CIGS late
tonight as CIGS develop in the cool moist SE low level flow. The low
level jet will keep surface winds up at MAF/FST/PEQ/INK well into
the evening. There is still some concern for tstms overnight, but
looks to be late, after 06Z. As such have opted to start with PROB30
at MAF/HOB at 09Z. MVFR CIGS will be slow to dissipate probably not
until after 18Z Mon.

PREV DISCUSSION... /ISSUED 326 PM CDT Sun May 25 2014/

DISCUSSION...
Quite an impressive outflow boundary that continues to affect
weather in West Texas and southeastern New Mexico today. A
tornadic thunderstorm has already developed along this boundary
near the Pecos/Brewster county line and more may develop later
this afternoon. Models are also showing convection developing near
the NM/TX line with shear strong enough to support severe
supercells. Cool air behind the outflow boundary has brought
cooler temperatures which may inhibit surface based initiation but
a weak upper speed max will move northeast out of Mexico and may
provide the upper instability needed for thunderstorms.

Rain chances will continue through tonight and into tomorrow
though they will decrease as the upper low is EXPECTED to begin
moving east. Thus the Flash Flood Watch remains in effect only
through tonight. However models have not handled this feature
well and should it linger out west then rain chances may need to
be increased and the watch extended further in time. Temperatures
have been unusually cool due to the strength of the outflow
boundary but its effects will be lessening allowing highs to go
back to near normal by Tuesday. A ridge will build into the
Rockies but the close proximity of the upper low will keep it weak
and so temps will remain near normal through the end of the week.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 61  81  61  89  /  50  40  40  10
BIG SPRING TX              62  80  64  87  /  70  50  50  20
CARLSBAD NM                60  86  61  91  /  30  20  20   0
DRYDEN TX                  65  85  67  91  /  40  30  30  10
FORT STOCKTON TX           62  87  65  93  /  40  30  30  10
GUADALUPE PASS TX          56  81  59  86  /  20  20  20   0
HOBBS NM                   58  80  59  88  /  40  30  30   0
MARFA TX                   54  85  57  88  /  20  20  20  10
MIDLAND INTL AIRPORT TX    62  82  64  89  /  50  40  40  10
ODESSA TX                  63  83  64  90  /  50  40  40  10
WINK TX                    62  88  63  94  /  40  30  30  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through late tonight FOR THE FOLLOWING ZONES...
      Central Lea County...Eddy County Plains...Guadalupe
     Mountains of Eddy County...Northern Lea County...Southern
     Lea County.

TX...FLASH FLOOD WATCH through Monday morning FOR THE FOLLOWING
     ZONES... Andrews...Borden...Crane...Dawson...Ector...
     Gaines...Glasscock...Howard...Loving...Martin...Midland...
     Mitchell...Pecos...Reagan...Scurry...Terrell...Upton...
     Ward...Winkler.

&&

13
Hazardous weather outlook, May 25, 5:08 PM MST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
708 PM CDT SUN MAY 25 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-270015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
708 PM CDT SUN MAY 25 2014 /608 PM MDT SUN MAY 25 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE STILL POSSIBLE TONIGHT ACROSS WEST TEXAS AND
SOUTHEAST NEW MEXICO. STORMS ARE EXPECTED TO DEVELOP ACROSS THE
SOUTHEAST NEW MEXICO PLAINS AND MOVE EAST INTO THE BASIN OVERNIGHT...
STRENGTHENING AS THEY MOVE EAST. STORMS THAT DEVELOP WILL BE
ACCOMPANIED BY FREQUENT LIGHTNING...HAIL...GUSTY WINDS...AND VERY
HEAVY RAINFALL. SOME STORMS COULD BECOME SEVERE...WITH HAIL TO
THE SIZE OF GOLF BALLS OR LARGER...AND DAMAGING WINDS TO AROUND 65
MPH.

HEAVY RAINFALL RATES OF ONE TO TWO INCHES PER HOUR CAN BE EXPECTED
WITH THE STRONGER STORMS...RESULTING IN LOCALIZED FLASH FLOODING.  A
FLASH FLOOD WATCH IS IN EFFECT FOR LOCATIONS ALONG AND NORTH OF
THE PECOS...AS WELL AS PECOS AND TERRELL COUNTIES...THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TUESDAY OVER ALL OF
WEST TEXAS AND SOUTHEAST NEW MEXICO. A FEW STORMS MONDAY AFTERNOON
AND EVENING COULD BECOME SEVERE...WITH LARGE HAIL AND DAMAGING
WINDS BEING THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 25, 12:44 PM MST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
244 PM CDT SUN MAY 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             IRAAN                   30.91N 101.90W
05/24/2014  E2.75 INCH       PECOS              TX   FIRE DEPT/RESCUE

            IRAAN FIRE DEPT REPORTED BASEBALL HAIL AND 60 MPH GUST

&&

MH
Special weather statement, May 25, 5:28 PM MST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
728 PM CDT SUN MAY 25 2014

NMZ028-033-260100-
CENTRAL LEA COUNTY-EDDY COUNTY PLAINS-
628 PM MDT SUN MAY 25 2014

...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING
EAST CENTRAL EDDY AND WEST CENTRAL LEA COUNTIES UNTIL 700 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED 14 MILES SOUTH OF LOCO HILLS AT 627
PM MDT...MOVING NORTH AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND GUSTY WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
SUNDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&

LAT...LON 3296 10408 3281 10372 3242 10400 3252 10423
TIME...MOT...LOC 0027Z 202DEG 20KT 3264 10404

The radar

The Midland/Odessa radar (KMAF), 181 km away, was scanning. The volume nearest the first event began at 01:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Eddy

When
May 25, 6:22 PM MST to 6:27 PM MST
Where
Eddy County, 27 mi NE of Carlsbad
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
32.696, -103.902

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512827.